Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 194, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2021, 7:11 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 7:11 PM CDT (00:11 UTC)
- Expired
- Aug 12, 2021, 8:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:26 PM CDT | HAIL 1.75 | Menlo, KS | SPOTTER REPORTED GOLF BALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WUUS53 KGLD 130011
SVRGLD
KSC179-193-130115-
/O.NEW.KGLD.SV.W.0194.210813T0011Z-210813T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
711 PM CDT Thu Aug 12 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Thomas County in northwestern Kansas...
Northwestern Sheridan County in northwestern Kansas...
* Until 815 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located near Menlo, or 13
miles west of Hoxie, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Menlo around 725 PM CDT.
Other locations in the path of this severe thunderstorm include
Rexford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 10078 3957 10093 3957 10058 3926 10055
TIME...MOT...LOC 0011Z 167DEG 12KT 3932 10069
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
0243 follow-up statements
395
WWUS53 KGLD 130026
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
726 PM CDT Thu Aug 12 2021
KSC179-193-130115-
/O.CON.KGLD.SV.W.0194.000000T0000Z-210813T0115Z/
Thomas KS-Sheridan KS-
726 PM CDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES...
At 725 PM CDT, a severe thunderstorm was located over Menlo, or 14
miles west of Hoxie, moving north at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rexford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 10078 3957 10093 3957 10058 3926 10055
TIME...MOT...LOC 0025Z 167DEG 12KT 3937 10070
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
024981
WWUS53 KGLD 130037
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
737 PM CDT Thu Aug 12 2021
KSC179-193-130115-
/O.CON.KGLD.SV.W.0194.000000T0000Z-210813T0115Z/
Thomas KS-Sheridan KS-
737 PM CDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES...
At 737 PM CDT, a severe thunderstorm was located near Menlo, or 15
miles west of Hoxie, moving north at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rexford, Menlo and Seguin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10093 3957 10058 3931 10055 3927 10080
TIME...MOT...LOC 0037Z 167DEG 12KT 3941 10071
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
024850
WWUS53 KGLD 130108
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
808 PM CDT Thu Aug 12 2021
KSC179-193-130118-
/O.EXP.KGLD.SV.W.0194.000000T0000Z-210813T0115Z/
Thomas KS-Sheridan KS-
808 PM CDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3957 10093 3957 10058 3931 10055 3927 10080
TIME...MOT...LOC 0108Z 167DEG 12KT 3950 10074
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:55 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 12, 6:55 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 555 PM MDT Thu Aug 12 2021 .SHORT TERM...(This evening through Saturday night) Issued at 218 PM MDT Thu Aug 12 2021 Across the area this afternoon, skies are mainly sunny with a few showers/storms starting to pop up along a boundary draped over the southern CWA. The area is seeing mainly 90s for temps so far, with a couple outliers in the upper 80s. Winds are north-northeast around 10-20 mph. The main wx focus for this afternoon into the evening will be thunderstorm potential, initially with the boundary to the south, and then shifting eventually with a cold front that will drop down into the area after 00z Friday, allowing for some increase in areal coverage of potential rain/storms. Models do differ as to the areal extent of expected precipitation. Have continued to align pops with highest initially south of the Interstate, then spreading north/south from there as the night progresses. Any storms that form will be slow moving giving the area the potential for locally heavy rainfall. Inverted-v sounding and DCape values from SPC analysis range from 1100-1800 j/kg suggesting that strong gusty winds(60-70 mph) are probable. Best dynamics for strong to severe storms do lie over eastern zones where SPC currently has a Marginal risk outlook. Can't rule out hail at least an inch. By Friday morning, remaining precipitation does begin to lift east- northeast as models bring in upper level ridging from the west. The remnants of the frontal boundary do linger south of the area most of Friday into the upcoming weekend. There will be chances for precip during this time as a shortwave/surface trough does interact with the front remnants. SPC does carry a Slight/Marginal risk area for portions of northeast Colorado for the potential of some severe storms Friday afternoon/evening. Hail...wind threats probable...even an isolated tornado is possible. A return to hot conditions on Saturday along with ample low level moisture with dewpts in the 60s, will help to provide decent instability for convection. For temps, highs on Friday will drop into the 80s due to expected cloud cover/precipitation. Western locales will start to see a rebound on Saturday as 90s return. Eastern areas will remain in the mid to upper 80s due to lingering clouds/rain. Overnight lows will range from the upper 50s up into the lower and mid 60s, warmest locales west of Hwy 25. .LONG TERM...(Sunday through Thursday) Issued at 106 PM MDT Thu Aug 12 2021 At the start of the period, an upper ridge continues across the western part of the CONUS, with north to northwest flow aloft. The ridge slowly progresses eastward on Sunday ahead of an upper trough digging into the Pacific Northwest. This disturbance gradually shifts the ridge east and south over the Plains, resulting in dry weather for Sunday through much of Tuesday. Meanwhile at the surface, a once stationary front slides east across the region as a warm front, further allowing temperatures to warm early next week. Chances for showers and thunderstorms return Tuesday night through Thursday when the aforementioned upper trough enters the Rockies and a cold front approaches the High Plains. Some uncertainty remains regarding the timing and strength of this trough, so some adjustments may need to be made to the forecast as this timeframe approaches. A warming trend is anticipated to start off the long term, with highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s for Tuesday. We should see a slight cool down thereafter, with highs in the low/mid 80s on Thursday. Low temperatures range in the mid 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 536 PM MDT Thu Aug 12 2021 VFR conditions are expected at MCK and GLD through the 00Z TAF period. GLD will have a few thunderstorms in the vicinity between 01-05Z with a return of scattered thunderstorms Friday afternoon after 21Z. MCK will have a few thunderstorms in the vicinity after about 05Z with scattered thunderstorms developing after 22Z Friday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Aug 12, 9:59 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 859 AM MDT Thu Aug 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 859 AM MDT Thu Aug 12 2021 /959 AM CDT Thu Aug 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to low end severe thunderstorms may occur beginning at 3 PM MDT or 4 PM CDT along Highway 40. Thunderstorm chances spread across the rest of the Tri-State Area through the afternoon and tonight. The best chance for storm activity will be along Highway 40 during the mid evening. Main threats will be wind gusts up to 70 MPH, quarter size hail and torrential rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Friday afternoon and evening low end severe thunderstorms may occur for the western part of the Tri-State Area. Main threats will be winds up to 60 MPH, quarter size hail, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 12, 6:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST SHARON SPRINGS 38.89N 101.75W
08/12/2021 E50 MPH WALLACE KS TRAINED SPOTTER
ESTIMATE WIND GUST OF 50MPH, TIME ESTIMATED OFF OF RADAR
&&
TTLocal storm report, Aug 12, 6:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 E ANGELUS 39.19N 100.63W
08/12/2021 M1.75 INCH SHERIDAN KS PUBLIC
PUBLIC REPORT OF QUARTER TO GOLFBALL HAIL
&&
TTLocal storm report, Aug 12, 6:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL ANGELUS 39.19N 100.69W
08/12/2021 M1.00 INCH SHERIDAN KS TRAINED SPOTTER
SUSTAINED HAIL FOR 5-10MINS RANGING FROM PEA TO QUARTERS
&&
TTLocal storm report, Aug 12, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL WINONA 39.06N 101.25W
08/12/2021 M1.00 INCH LOGAN KS PUBLIC
QUARTER SIZE HAIL REPORTED IN WINONA, HAS BEEN ONGOING
FOR 5-10 MINS
&&
TTSpecial weather statement, Aug 12, 6:46 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
546 PM MDT Thu Aug 12 2021
KSZ013-014-028-130015-
Thomas KS-Logan KS-Sherman KS-
546 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Thomas,
northwestern Logan and southeastern Sherman Counties through 615 PM
MDT/715 PM CDT/...
At 546 PM MDT/646 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Winona, or 20 miles south of Brewster, moving
northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Thomas, northwestern Logan and southeastern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 10136 3912 10148 3913 10148 3914 10149
3925 10156 3933 10119 3901 10102
TIME...MOT...LOC 2346Z 147DEG 17KT 3909 10127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024Special weather statement, Aug 12, 7:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT Thu Aug 12 2021
KSZ013-014-130030-
Thomas KS-Sherman KS-
605 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of western Thomas and
northeastern Sherman Counties through 630 PM MDT/730 PM CDT/...
At 604 PM MDT/704 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Winona, or 11 miles south of Levant,
moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brewster.
This includes Interstate 70 in Kansas between mile markers 31 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3947 10155 3954 10115 3917 10106 3913 10137
3914 10140
TIME...MOT...LOC 0004Z 158DEG 27KT 3922 10124
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:05 PM CDT | Special Weather Statement | GLD | Thomas | 25 min |
| Aug 12, 7:10 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 35 min |
| Aug 12, 8:58 PM CDT | Special Weather Statement | GLD | Decatur | 32 min |
| Aug 12, 9:10 PM CDT | Special Weather Statement | GLD | Gove | 35 min |
| Aug 12, 9:23 PM CDT | Special Weather Statement | GLD | Gove | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.